Alert archive / Texas / Wind Advisories in 2020
Wind Advisory 5, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Apr 28, 2020, 5:22 PM CDT for 4 counties in Texas. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2020, 5:22 PM CDT (22:22 UTC)
- Expired
- Apr 28, 2020, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Chambers County, TX, Galveston County, TX, Harris County, TX, Liberty County, TX
The radar
The Houston radar (KHGX), 35 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1084 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
480 WWUS74 KHGX 282222 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 522 PM CDT Tue Apr 28 2020 TXZ200-213-214-238-300-313-338-290100- /O.NEW.KHGX.WI.Y.0005.200428T2222Z-200429T0100Z/ Northern Liberty-Inland Harris-Chambers-Inland Galveston- Southern Liberty-Coastal Harris-Coastal Galveston- Including the cities of Liberty, Cleveland, Dayton, Houston, Winnie, Mont Belvieu, Anahuac, Stowell, Old River-Winfree, League City, Friendswood, Devers, Pasadena, Baytown, Texas City, Dickinson, and La Marque 522 PM CDT Tue Apr 28 2020 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Southerly winds gusting 30 to 40 knots * WHERE...Northern Liberty, Inland Harris, Chambers, Inland Galveston, Southern Liberty, Coastal Harris and Coastal Galveston Counties. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Elevated roads could be hazardous especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Apr 28, 3:34 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 28, 3:34 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
334 PM CDT Tue Apr 28 2020
.SHORT TERM [Through Wednesday Night]...
Well, there was a bit more shower and thunderstorm activity this
afternoon than expected. A weak shortwave and a little to no capping
has allowed storms to pop up and down across the area, and this is
expected to continue through around sunset. There will be a bit of a
lull in activity from sunset through around midnight, but then the
next round of thunderstorms is expected to begin to approach the
area. A line of strong to severe thunderstorms will quickly move
southward across the area tonight first moving through the northern
zones around 1 to 3am, then racing southward to the Houston Metro
area between 3 and 6am, and finally off the coast by 5 to 7am. This
is slightly later than previously thought as the TT-WRF and HRRR has
slowed the arrival a bit, but once the line gets going it should
speed through the area. The main threat continues to be damaging
wind gusts with the passage, but hail and an isolated tornado or two
is still possible. While severe storms will be possible across the
area, the higher chances will be north of I-10 with increasing
threat the further north you go.
After the passage of the line of storms in the early morning, the
rest of the day will feature clearing skies with a northerly wind.
High temperatures tomorrow will be in the mid 80s across the area,
then dipping down mid to upper 50s tomorrow night.
Fowler
&&
.LONG TERM...(Thursday through Tuesday)
A deep upper trough over the southern Great Lakes will allow upper
level ridging to expand over Texas. 500 mb heights will increase
and temperatures will slowly warm on Thursday into Friday. 850
temps warm up on Saturday into Sunday so surface temperatures
should also climb a bit and high temperatures will warm from the
lower 80's on the Thursday to the mid/upper 80's on Friday to the
lower/mid 90's Saturday through Tuesday. Heat index values will
warm to near 100 degrees Sunday/Monday. The upper ridge will
flatten as an upper trough tracks across the northern plains. The
upper trough will phase with a weak short wave over the Rockies to
carve out a deeper long wave trough over the eastern US. This will
allow a sfc cold front to cross the area on Tuesday night bringing
a chance of showers and also some cooler temperatures for the
middle of next week. 43
&&
.MARINE...
Moderate onshore flow with 4 to 6 foot seas are expected through
tonight ahead of an approaching cold front resulting in caution
flags continuing through the night. This line of storms will move
through the area during the early to mid morning hours on Wednesday
bringing strong gusty winds. This line of storms will usher in
northerly winds Wednesday afternoon, becoming moderate overnight
Wednesday possibly resulting in additional caution flags. Light
onshore flow will emerge through Friday, but this flow will increase
to near caution criteria again over the weekend.
Fowler
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 68 80 53 83 57 / 80 40 0 0 0
Houston (IAH) 70 82 58 83 60 / 80 70 0 0 0
Galveston (GLS) 71 81 66 79 71 / 50 80 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Wednesday morning
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Galveston Bay...
Matagorda Bay...Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
&&
Discussion...43In the hours before
Special weather statement, Apr 28, 12:25 PM CDT, 4 hours 57 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 1225 PM CDT Tue Apr 28 2020 TXZ226-227-237-281800- Inland Brazoria TX-Wharton TX-Fort Bend TX- 1225 PM CDT Tue Apr 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHARTON... SOUTHWESTERN FORT BEND AND NORTHWESTERN BRAZORIA COUNTIES UNTIL 100 PM CDT... At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm near Kendleton, or 8 miles northeast of Wharton, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm produced a funnel cloud near Hungerford earlier today. Locations impacted include... Rosenberg, Needville, Pleak, Fairchilds, Beasley, Kendleton, Boling-Iago, Cumings and Damon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2922 9599 2949 9608 2962 9582 2931 9568 TIME...MOT...LOC 1724Z 248DEG 16KT 2937 9596
Local storm report, Apr 28, 12:34 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1234 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FUNNEL CLOUD 6 N WHARTON 29.40N 96.11W
04/28/2020 WHARTON TX EMERGENCY MNGR
FUNNEL CLOUD SIGHTED JUST WEST OF
HUNGERFORD.
1145 AM FUNNEL CLOUD 3 N WHARTON 29.35N 96.09W
04/28/2020 WHARTON TX EMERGENCY MNGR
FUNNEL CLOUD SIGHTED NEAR WHARTON.
&&Special weather statement, Apr 28, 12:34 PM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1234 PM CDT Tue Apr 28 2020
TXZ198-199-212-213-281815-
Waller TX-Grimes TX-Inland Harris TX-Montgomery TX-
1234 PM CDT Tue Apr 28 2020
...SPECIAL WEATHER STATEMENT...
At 1234 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Cypress, or 10 miles southwest of Tomball, moving
northeast at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tomball, Hempstead, Prairie View, Pinehurst, The Woodlands, Hockley,
Waller, Magnolia, Pine Island, Stagecoach, Todd Mission, Hooks
Airport, Cypress, Dobbin and Plantersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2988 9570 3007 9612 3041 9590 3032 9561
3011 9543
TIME...MOT...LOC 1734Z 217DEG 11KT 3002 9576Special weather statement, Apr 28, 1:09 PM CDT, 4 hours 13 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 109 PM CDT Tue Apr 28 2020 TXZ213-226-227-237-281845- Inland Brazoria TX-Wharton TX-Inland Harris TX-Fort Bend TX- 109 PM CDT Tue Apr 28 2020 ...SPECIAL WEATHER STATEMENT... At 107 PM CDT, Doppler radar was tracking a cluster of strong thunderstorms near Thompsons, or about 7 miles south of First Colony, moving northeast at around 20 mph. Half inch size hail, winds in excess of 30 mph and torrential rainfall will be possible with this storm. Locations impacted include... Sugar Land, Missouri City, Rosenberg, Stafford, Richmond, southwestern Manvel, Town West, Pecan Grove, Eldridge / West Oaks, First Colony, Fresno, Mission Bend, southern Addicks Park Ten, Spring Branch West, Meadows Place, Needville, Arcola, Iowa Colony, Pleak and Fairchilds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in League City. && LAT...LON 2922 9578 2942 9619 2980 9562 2943 9538 TIME...MOT...LOC 1807Z 243DEG 17KT 2947 9558
Special weather statement, Apr 28, 1:45 PM CDT, 3 hours 37 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 145 PM CDT Tue Apr 28 2020 TXZ226-227-237-281915- Inland Brazoria TX-Wharton TX-Fort Bend TX- 145 PM CDT Tue Apr 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WHARTON...SOUTHERN FORT BEND AND NORTHWESTERN BRAZORIA COUNTIES UNTIL 215 PM CDT... At 144 PM CDT, Doppler radar was tracking a strong cluster of thunderstorms over Needville, or 12 miles south of Rosenberg, moving east at 10 mph. Up to half inch size hail, winds in excess of 40 mph, torrential rainfall and frequent lightning will be possible with this storm. Locations impacted include... Southwestern Sugar Land, Rosenberg, Richmond, Pecan Grove, Needville, Iowa Colony, Pleak, Fairchilds, Beasley, Kendleton, Bonney, Thompsons, Greatwood, Cumings, Brazos Bend State Park, New Territory, southwestern Sienna Plantation, Juliff, Damon and Hungerford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in League City. && LAT...LON 2917 9569 2938 9612 2963 9576 2936 9532 TIME...MOT...LOC 1844Z 255DEG 7KT 2937 9581
Special weather statement, Apr 28, 2:01 PM CDT, 3 hours 21 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 201 PM CDT Tue Apr 28 2020 TXZ210>212-281930- Waller TX-Colorado TX-Austin TX- 201 PM CDT Tue Apr 28 2020 ...SPECIAL WEATHER STATEMENT... At 159 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Sealy, moving east at around 20 mph. Pea size hail, winds in excess of 30 mph, frequent lightning and torrential rainfall will be possible with this storm. Locations impacted include... Sealy, San Felipe and Cat Spring. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in League City. && LAT...LON 2995 9610 2970 9609 2970 9632 2986 9638 TIME...MOT...LOC 1859Z 245DEG 3KT 2978 9629
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 11:34 AM CDT | Special Weather Statement | HGX | Fort Bend | 41 min |
| Apr 28, 11:40 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Fort Bend, Wharton | 35 min |
| Apr 28, 11:52 AM CDT | Special Weather Statement | HGX | Waller | 38 min |
| Apr 28, 11:53 AM CDT | Areal Flood Advisory | HGX | Fort Bend, Wharton | 2 hr |
| Apr 28, 12:25 PM CDT | Special Weather Statement | HGX | Fort Bend | 35 min |
| Apr 28, 12:34 PM CDT | Special Weather Statement | HGX | Waller | 41 min |
| Apr 28, 12:50 PM CDT | Flash Flood Warning | HGX | Fort Bend, Wharton | 85 min |
| Apr 28, 12:51 PM CDT | Areal Flood Advisory | HGX | Harris, Montgomery, Waller | 114 min |
| Apr 28, 1:09 PM CDT | Special Weather Statement | HGX | Fort Bend | 36 min |
| Apr 28, 1:15 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Wharton | 30 min |
| Apr 28, 1:45 PM CDT | Special Weather Statement | HGX | Fort Bend | 30 min |
| Apr 28, 2:00 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Wharton | 30 min |
| Apr 28, 2:01 PM CDT | Special Weather Statement | HGX | Austin | 29 min |
| Apr 28, 2:11 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Wharton | 109 min |
| Apr 28, 2:19 PM CDT | Areal Flood Advisory | HGX | Chambers, Harris, Liberty | 56 min |
| Apr 28, 2:22 PM CDT | Tornado Warning | HGX | Brazoria, Fort Bend | 23 min |
| Apr 28, 2:29 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado, Fort Bend, Waller, Wharton | 31 min |
| Apr 28, 2:45 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend | 30 min |
| Apr 28, 3:00 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado, Fort Bend, Waller, Wharton | 30 min |
| Apr 28, 3:06 PM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Wharton | 54 min |
| Apr 28, 3:30 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado, Fort Bend, Waller, Wharton | 30 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.